Annals of Global Analysis and Geometry

, Volume 52, Issue 4, pp 363–411 | Cite as

Bott–Chern cohomology of solvmanifolds



We study conditions under which sub-complexes of a double complex of vector spaces allow to compute the Bott–Chern cohomology. We are especially aimed at studying the Bott–Chern cohomology of special classes of solvmanifolds, namely, complex parallelizable solvmanifolds and solvmanifolds of splitting type. More precisely, we can construct explicit finite-dimensional double complexes that allow to compute the Bott–Chern cohomology of compact quotients of complex Lie groups, respectively, of some Lie groups of the type \(\mathbb {C}^n\ltimes _\varphi N\) where N is nilpotent. As an application, we compute the Bott–Chern cohomology of the complex parallelizable Nakamura manifold and of the completely solvable Nakamura manifold. In particular, the latter shows that the property of satisfying the \(\partial \overline{\partial }\)-Lemma is not strongly closed under deformations of the complex structure.


Dolbeault cohomology Bott–Chern cohomology Solvmanifolds Invariant complex structure 

Mathematics Subject Classification

22E25 53C30 57T15 53C55 53D05 



The first author would like to warmly thank Adriano Tomassini for his constant support and encouragement, for his several advices, and for many inspiring conversations. The second author would like to express his gratitude to Toshitake Kohno for helpful suggestions and stimulating discussions. The authors would like also to thank Luis Ugarte for suggestions and remarks. Thanks also to Maria Beatrice Pozzetti and to the anonymous Referees, whose suggestions improved the presentation of the paper.


  1. 1.
    Aeppli, A., On the cohomology structure of Stein manifolds. In: Aeppli A., Calabi E., Röhrl H. (eds) Proceedings of the Conference on Complex Analysis (Minneapolis, MN, 1964), pp. 58–70. Springer, Berlin (1965)Google Scholar
  2. 2.
    Alessandrini, L., Bassanelli, G.: Small deformations of a class of compact non-Kähler manifolds. Proc. Am. Math. Soc. 109(4), 1059–1062 (1990)MATHGoogle Scholar
  3. 3.
    Andrada, A., Barberis, M.L., Dotti Miatello, I.G.: Classification of abelian complex structures on 6-dimensional Lie algebras. J. Lond. Math. Soc. (2)83(1), 232–255 (2011). Corrigendum to “Classification of abelian complex structures on 6-dimensional Lie algebras”. J. Lond. Math. Soc. (2) 87(1), 319–320 (2013)Google Scholar
  4. 4.
    Angella, D.: The cohomologies of the Iwasawa manifold and of its small deformations. J. Geom. Anal. 23(3), 1355–1378 (2013)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Angella, D.: Cohomologies of certain orbifolds. J. Geom. Phys. 171, 117–126 (2013)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Angella, D., Franzini, M.G., Rossi, F.A.: Degree of non-Kählerianity for 6-dimensional nilmanifolds. Manuscr. Math. 148(1–2), 177–211 (2015)CrossRefMATHGoogle Scholar
  7. 7.
    Angella, D., Kasuya, H.: Cohomologies of deformations of solvmanifolds and closedness of some properties. Math. Universalis. arXiv:1305.6709v1 [math.CV]
  8. 8.
    Angella, D., Kasuya, H.: Symplectic Bott–Chern cohomology of solvmanifolds. J. Symplectic Geom. arXiv:1308.4258v1 [math.SG]
  9. 9.
    Angella, D., Tomassini, A.: On cohomological decomposition of almost-complex manifolds and deformations. J. Symplectic Geom. 9(3), 403–428 (2011)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Angella, D., Tomassini, A.: On the \(\partial \overline{\partial }\)-Lemma and Bott-Chern cohomology. Invent. Math. 192(1), 71–81 (2013)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Angella, D., Tomassini, A., Zhang, W.: On cohomological decomposability of almost-Kähler structures. Proc. Am. Math. Soc. 142(10), 3615–3630 (2014)CrossRefMATHGoogle Scholar
  12. 12.
    Baily, W.L.: On the quotient of an analytic manifold by a group of analytic homeomorphisms. Proc. Natl. Acad. Sci. USA 40(9), 804–808 (1954)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Barberis, M.L., Dotti Miatello, I.G., Miatello, R.J.: On certain locally homogeneous Clifford manifolds. Ann. Glob. Anal. Geom. 13(3), 289–301 (1995)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Belgun, F.A.: On the metric structure of non-Kähler complex surfaces. Math. Ann. 317(1), 1–40 (2000)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Benson, Ch., Gordon, C.S.: Kähler and symplectic structures on nilmanifolds. Topology 27(4), 513–518 (1988)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Bigolin, B.: Gruppi di Aeppli. Ann. Sc. Norm. Super. Pisa Cl. Sci. (3) 23(2), 259–287 (1969)Google Scholar
  17. 17.
    Bismut, J.-M.: Hypoelliptic Laplacian and Bott–Chern Cohomology. A Theorem of Riemann–Roch–Grothendieck in Complex Geometry. Progress in Mathematics, vol. 305. Birkhäuser/Springer, Basel (2013)Google Scholar
  18. 18.
    Bochner, S.: Compact groups of differentiable transformations. Ann. Math. (2) 46(3), 372–381 (1945)Google Scholar
  19. 19.
    Bott, R., Chern, S.S.: Hermitian vector bundles and the equidistribution of the zeroes of their holomorphic sections. Acta Math. 114(1), 71–112 (1965)MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    Ceballos, M., Otal, A., Ugarte, L., Villacampa, R.: Invariant complex structures on 6-nilmanifolds: classification, Frölicher spectral sequence and special Hermitian metrics. J. Geom. Anal. 26(1), 252–286 (2016)MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Console, S.: Dolbeault cohomology and deformations of nilmanifolds. Rev. Unión Mat. Argent. 47(1), 51–60 (2006)MathSciNetMATHGoogle Scholar
  22. 22.
    Console, S., Fino, A.: Dolbeault cohomology of compact nilmanifolds. Transform. Groups 6(2), 111–124 (2001)MathSciNetCrossRefMATHGoogle Scholar
  23. 23.
    Console, S., Fino, A.: On the de Rham cohomology of solvmanifolds. Ann. Sc. Norm. Super. Pisa Cl. Sci. (5) 10(4), 801–818 (2011)Google Scholar
  24. 24.
    Cordero, L.A., Fernández, M., Ugarte, L., Gray, A.: A general description in the terms of the Frölicher spectral sequence. Differ. Geom. Appl. 7(1), 75–84 (1997)CrossRefMATHGoogle Scholar
  25. 25.
    Cordero, L.A., Fernández, M., Gray, A., Ugarte, L.: Compact nilmanifolds with nilpotent complex structures: Dolbeault cohomology. Trans. Am. Math. Soc. 352(12), 5405–5433 (2000)MathSciNetCrossRefMATHGoogle Scholar
  26. 26.
    de Andrés, L.C., Fernández, M., de León, M., Mencía, J.J.: Some six-dimensional compact symplectic and complex solvmanifolds. Rend. Mat. Appl. (7) 12(1), 59–67 (1992)Google Scholar
  27. 27.
    de Bartolomeis, P., Tomassini, A.: On solvable generalized Calabi-Yau manifolds. Ann. Inst. Fourier 56(5), 1281–1296 (2006)MathSciNetCrossRefMATHGoogle Scholar
  28. 28.
    Dekimpe, K.: Semi-simple splittings for solvable Lie groups and polynomial structures. Forum Math. 12(1), 77–96 (2000)MathSciNetMATHGoogle Scholar
  29. 29.
    Deligne, P., Griffiths, Ph, Morgan, J., Sullivan, D.P.: Real homotopy theory of Kähler manifolds. Invent. Math. 29(3), 245–274 (1975)MathSciNetCrossRefMATHGoogle Scholar
  30. 30.
    Demailly, J.-P.: Complex Analytic and Differential Geometry. (2012)
  31. 31.
    de Rham, G.: Differentiable Manifolds: Forms, Currents, Harmonic Forms. Grundlehren der Mathematischen Wissenschaften, vol. 266. Springer, Berlin (1984)Google Scholar
  32. 32.
    Dungey, N., ter Elst, A.F.M., Robinson, D.W.: Analysis on Lie Groups with Polynomial Growth. Progress in Mathematics, vol. 214. Birkhäuser, Boston (2003)Google Scholar
  33. 33.
    Fernández, M., Muñoz, V., Santisteban, J.A.: Cohomologically Kähler manifolds with no Kähler metrics. Int. J. Math. Sci. 2003(52), 3315–3325 (2003)CrossRefMATHGoogle Scholar
  34. 34.
    Griffiths, Ph., Harris, J.: Principles of Algebraic Geometry. Wiley Classics Library. Wiley, New York (1994). Reprint of the 1978 originalGoogle Scholar
  35. 35.
    Hasegawa, K.: Minimal models of nilmanifolds. Proc. Am. Math. Soc. 106(1), 65–71 (1989)MathSciNetCrossRefMATHGoogle Scholar
  36. 36.
    Hasegawa, K.: Small deformations and non-left-invariant complex structures on six-dimensional compact solvmanifolds. Differ. Geom. Appl. 28(2), 220–227 (2010)MathSciNetCrossRefMATHGoogle Scholar
  37. 37.
    Hattori, A.: Spectral sequence in the de Rham cohomology of fibre bundles. J. Fac. Sci. Univ. Tokyo Sect. I(8), 289–331 (1960)MathSciNetMATHGoogle Scholar
  38. 38.
    Kasuya, H.: Formality and hard Lefschetz properties of aspherical manifolds. Osaka J. Math. 50(2), 439–455 (2013)MathSciNetMATHGoogle Scholar
  39. 39.
    Kasuya, H.: Minimal models, formality and hard Lefschetz properties of solvmanifolds with local systems. J. Differ. Geom. 93(2), 269–298 (2013)MathSciNetCrossRefMATHGoogle Scholar
  40. 40.
    Kasuya, H.: Techniques of computations of Dolbeault cohomology of solvmanifolds. Math. Z. 273(1–2), 437–447 (2013)MathSciNetCrossRefMATHGoogle Scholar
  41. 41.
    Kasuya, H.: Hodge symmetry and decomposition on non-Kähler solvmanifolds. J. Geom. Phys. 76, 61–65 (2014)MathSciNetCrossRefMATHGoogle Scholar
  42. 42.
    Kasuya, H.: Geometrical formality of solvmanifolds and solvable Lie type geometries. In: Geometry of Transformation Groups and Combinatorics. RIMS Kôkyûroku Bessatsu, vol. B39, pp. 21–33. Research Institute for Mathematical Science (RIMS), Kyoto (2013).
  43. 43.
    Kasuya, H.: de Rham and Dolbeault cohomology of solvmanifolds with local systems. Math. Res. Lett. 21(4), 781–805 (2014)MathSciNetCrossRefMATHGoogle Scholar
  44. 44.
    Kasuya, H.: The Frölicher spectral sequence of certain solvmanifolds. J. Geom. Anal. 25(1), 317–328 (2015)MathSciNetCrossRefMATHGoogle Scholar
  45. 45.
    Kodaira, K.: Complex Manifolds and Deformation of Complex Structures (translated from the 1981 Japanese original by Kazuo Akao, Reprint of the 1986, English edn. Classics in Mathematics. Springer, Berlin (2005)MATHGoogle Scholar
  46. 46.
    Kodaira, K., Spencer, D.C.: On deformations of complex analytic structures. III. Stability theorems for complex structures. Ann. Math. (2) 71(1), 43–76 (1960)Google Scholar
  47. 47.
    Kooistra, R.: Regulator currents on compact complex manifolds. Ph.D. thesis. niversity of Alberta (2011)Google Scholar
  48. 48.
    Latorre, A., Ugarte, L., Villacampa, R.: On the Bott-Chern cohomology and balanced Hermitian nilmanifolds. Int. J. Math. 25(6), 1450057 (2014)MathSciNetCrossRefMATHGoogle Scholar
  49. 49.
    Li, T.-J., Zhang, W.: Comparing tamed and compatible symplectic cones and cohomological properties of almost complex manifolds. Commun. Anal. Geom. 17(4), 651–684 (2009)MathSciNetCrossRefMATHGoogle Scholar
  50. 50.
    Macrì, M.: Cohomological properties of unimodular six dimensional solvable Lie algebras. Differ. Geom. Appl. 31(1), 112–129 (2013)MathSciNetCrossRefMATHGoogle Scholar
  51. 51.
    McCleary, J.: A User’s Guide to Spectral Sequences. Cambridge Studies in Advanced Mathematics, 58, 2nd edn. Cambridge University Press, Cambridge (2001)Google Scholar
  52. 52.
    Milnor, J.: Curvature of left-invariant metrics on Lie groups. Adv. Math. 21(3), 293–329 (1976)MathSciNetCrossRefMATHGoogle Scholar
  53. 53.
    Mostow, G.D.: Cohomology of topological groups and solvmanifolds. Ann. Math. (2) 73(1), 20–48 (1961)Google Scholar
  54. 54.
    Nakamura, I.: Complex parallelisable manifolds and their small deformations. J. Differ. Geom. 10(1), 85–112 (1975)MathSciNetCrossRefMATHGoogle Scholar
  55. 55.
    Nomizu, K.: On the cohomology of compact homogeneous spaces of nilpotent Lie groups. Ann. Math. (2) 59(3), 531–538 (1954)Google Scholar
  56. 56.
    Popovici, D.: Deformation openness and closedness of various classes of compact complex manifolds; examples. Ann. Sc. Norm. Super. Pisa Cl. Sci. (5) 13(2), 255–305 (2014)Google Scholar
  57. 57.
    Raissy, J.: Normalizzazione di campi vettoriali olomorfi. Tesi di Laurea Specialistica, Università di Pisa. (2006)
  58. 58.
    Rollenske, S.: Geometry of nilmanifolds with left-invariant complex structure and deformations in the large. Proc. Lond. Math. Soc. 99(2), 425–460 (2009)MathSciNetCrossRefMATHGoogle Scholar
  59. 59.
    Rollenske, S.: Dolbeault cohomology of nilmanifolds with left-invariant complex structure. In: Ebeling, W., Hulek, K., Smoczyk, K. (eds.) Complex and Differential Geometry: Conference Held at Leibniz Universität Hannover, September 14–18, 2009. Springer Proceedings in Mathematics, vol. 8, pp. 369–392. Springer, Berlin (2011)CrossRefGoogle Scholar
  60. 60.
    Sakane, Y.: On compact complex parallelisable solvmanifolds. Osaka J. Math. 13(1), 187–212 (1976)MathSciNetMATHGoogle Scholar
  61. 61.
    Salamon, S.M.: Complex structures on nilpotent Lie algebras. J. Pure Appl. Algebra 157(2–3), 311–333 (2001)MathSciNetCrossRefMATHGoogle Scholar
  62. 62.
    Satake, I.: On a generalization of the notion of manifold. Proc. Natl. Acad. Sci. USA 42(6), 359–363 (1956)MathSciNetCrossRefMATHGoogle Scholar
  63. 63.
    Schweitzer, M.: Autour de la cohomologie de Bott–Chern, Prépublication de l’Institut Fourier no. 703 (2007). arXiv:0709.3528
  64. 64.
    Tomasiello, A.: Reformulating supersymmetry with a generalized Dolbeault operator. J. High Energy Phys. 2008(2), 010 (2008)MathSciNetCrossRefGoogle Scholar
  65. 65.
    Tseng, L.-S., Yau, S.-T.: Cohomology and hodge theory on symplectic manifolds: I. J. Differ. Geom. 91(3), 383–416 (2012)MathSciNetCrossRefMATHGoogle Scholar
  66. 66.
    Tseng, L.-S., Yau, S.-T.: Cohomology and hodge theory on symplectic manifolds: II. J. Differ. Geom. 91(3), 417–443 (2012)MathSciNetCrossRefMATHGoogle Scholar
  67. 67.
    Tseng, L.-S., Yau, S.-T.: Generalized cohomologies and supersymmetry. Commun. Math. Phys. 326(3), 875–885 (2014)MathSciNetCrossRefMATHGoogle Scholar
  68. 68.
    Varouchas, J.: Sur l’image d’une variété Kählérienne compacte. In: Norguet, F. (ed.) Fonctions de plusieurs variables complexes V, Sémin. F. Norguet, Paris 1979–1985. Lecture Notes in Mathematics, vol. 1188, pp. 245–259 (1986).
  69. 69.
    Voisin, C.: Théorie de Hodge et géométrie algébrique complexe, Cours Spécialisés, 10. Société Mathématique de France, Paris (2002)MATHGoogle Scholar
  70. 70.
    Wang, H.-C.: Complex parallisable manifolds. Proc. Am. Math. Soc. 5(5), 771–776 (1954)MathSciNetCrossRefGoogle Scholar
  71. 71.
    Warner, F.W.: Foundations of Differentiable Manifolds and Lie Groups. Graduate Texts in Mathematics, vol. 94. Springer, New York (1983) (corrected reprint of the 1971 edition)Google Scholar
  72. 72.
    Wu, C.-C.: On the geometry of superstrings with torsion. Ph.D. Thesis, Harvard University, Proquest LLC, Ann Arbor (2006)Google Scholar
  73. 73.
    Yamada, T.: A pseudo-Káhler structure on a nontoral compact complex parallelizable solvmanifold. Geom. Dedicata 112(1), 115–122 (2005)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2017

Authors and Affiliations

  1. 1.Dipartimento di Matematica e Informatica “Ulisse Dini”Università di FirenzeFirenzeItaly
  2. 2.Department of Mathematics, Graduate School of ScienceOsaka UniversityOsakaJapan

Personalised recommendations